Hail, Baylor
- When
- May 28, 6:44 PM CST
- Where
- Baylor County, 12.23 mi ENE of Lake Kemp Dam
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.830, -98.960
Time estimate from radar.
Storms developed ahead of a dryline and produced large hail on the 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Storms developed ahead of a dryline and produced large hail on the 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 28, 5:30 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
630 PM CDT Tue May 28 2019
.AVIATION...
00z TAFs...Mostly VFR conditions expected this evening outside of
thunderstorm activity currently across southwest into central
Oklahoma. These storms should persist for the next few hours with
impacts most likely to KOKC and KOUN, although current trends
suggest these sites may not see direct impacts from the strongest
activity. More storms are expected towards tomorrow morning and
into the afternoon with possible MVFR conditions as well with
lower ceilings expected.
Ware
&&
.PREV DISCUSSION... /issued 319 PM CDT Tue May 28 2019/
DISCUSSION...
The focus is primarily on near-term convective severe, and most of
the analysis below will be focused on that.
Early this afternoon, 6.19 water vapor clearly shows the closed mid-
upper low centered near Denver, and a moisture gradient coincident
with trough's leading edge PVA extending from the Kansas/Colorado
border southward into central New Mexico. This signals increasing
ascent today in our area, and the 12z/17z/19z OUN observed
sounding overlay shows this and depicts gradual lifting of capping
inversion. We'll launch a 21z sounding also to continue to assess
BL evolution as well as cap strength. Stratus has gradually
increased and has tempered diabatic heating some near and east of
the I-35 corridor. Further west, stronger heating has contributed
to moderate to strong instability with MLCAPE to 3,000 J/kg,
possibly a little higher. 18z sounding at Lamont shows weak cap at
700-mb that should be lifted out shortly as ascent from
approaching shortwave arrives. An impressive 1,200 J of hail
growth zone CAPE alone is concerning. Supercells will be capable
of very large hail in this environment. 0-1-km shear of 18 knots
and LCL heights of around 775m were observed in this sounding as
well.
Convective initiation is probable in western Oklahoma and at
least isolated storms should evolve into supercells given
magnitude deep layer shear. Large hail will be the primary threat,
and damaging winds as well. Low-level shear is sufficient for a
tornado or two, but the best chance of this would be toward
evening when a modest strengthening/veering of low-level jet
occurs. Further south, temperatures are near 90 so this degree of
heating may result in CI despite stronger forcing being north.
Higher LCLs should limit the tornado concern somewhat relative to
further north. The storms could produce very large hail.
There could be some upscale growth later this evening, but the
degree of this is uncertain. As low level jet veers and Corfidi
vectors become more favorable, a corridor of heavy rainfall
amounts can't be ruled out. For now, given spatial uncertainties
have decided not to issue a Flood Watch, but we'll continue to
monitor convective trends. Keep in mind that much of north-central
Oklahoma is still experiencing areal flooding and flooding of
mainstem creeks and rivers. Soils are very saturated. It won't
take much to have flooding/flash flooding in these areas if
convection is able to develop and move over this area.
Water vapor shows two more shortwave troughs upstream nearly in
phase, near the Four Corners region and over southern California.
Ascent from these will influence convective development tomorrow
morning from West Texas northeastward across our Texas counties
and southwest Oklahoma. This should expand northeastward
throughout the day, up to a southward advancing front. Position of
driving features along with a consensus of model QPF suggests the
heaviest rainfall amounts could be sufficient for flooding/flash
flooding across southeast portions of the area, even without
antecedent conditions being critical.
Little/no change for the rest of the forecast period. A trend in
the synoptic pattern toward mean ridging won't preclude
thunderstorm activity, but may place us in a slightly less active
pattern. Remnant MCS are still possible. Deterministic and
ensemble run total QPF out to 7 days suggests not overly
concerning amounts to add to the ongoing flooding situation, but
something we'll have to watch closely.
Flood Watch tomorrow will be out shortly.
BRB/Bunker
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 65 74 56 78 / 40 80 40 0
Hobart OK 61 73 54 78 / 20 70 20 0
Wichita Falls TX 68 76 59 81 / 20 90 40 0
Gage OK 53 70 48 76 / 10 20 10 0
Ponca City OK 63 73 54 76 / 50 40 40 0
Durant OK 71 81 63 82 / 20 100 90 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from Wednesday morning through Thursday morning for
OKZ031-032-041>043-046>048-050>052.
TX...None.
&&
03/25/08Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 855 AM CDT Tue May 28 2019 OKZ004>048-050>052-TXZ083>090-291400- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 855 AM CDT Tue May 28 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is an Enhanced Risk for severe thunderstorms this afternoon and evening. Location... The Enhanced Risk is across portions of central and northeast Oklahoma, including Ponca City, Stillwater, and the Oklahoma City area. The Slight Risk covers most of the rest of Oklahoma and western north Texas, with the exception of far western Oklahoma and adjacent parts of north Texas. Timing... 3 PM this afternoon through midnight. Impacts... Hail up to baseball size. Winds of 60 to 80 mph. Low tornado risk. Discussion... Thunderstorms are expected to develop along a dryline this afternoon, just west of Highway 81. Thunderstorm coverage may be isolated. If storms develop, supercells are expected. These storms will move northeastward through the evening hours. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk area should prepare for severe weather operations this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There is an Enhanced Risk of severe storms across far southeastern Oklahoma with a Slight Risk across western north Texas and the remaining southeastern half of Oklahoma on Wednesday. Thereafter, there are off an on chances of thunderstorms this weekend into early next week, but predictability in location and strength of storms is too low for any organized severe storm risk areas. .Heavy Rain and Flooding... Flooding problems will continue or return in areas that see thunderstorms. Persons who live near or have interests in low lying areas should pay close attention to forecasts and warnings. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 5 NW PERKINS 36.03N 97.09W
05/28/2019 E1.00 INCH PAYNE OK TRAINED SPOTTER
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 5 NW PERKINS 36.03N 97.08W
05/28/2019 M2.50 INCH PAYNE OK PUBLIC
2.5 INCH HAIL MEASURED.
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL 5 S STILLWATER 36.05N 97.05W
05/28/2019 E1.00 INCH PAYNE OK PUBLIC
MPING REPORT
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
737 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 4 S STILLWATER 36.06N 97.06W
05/28/2019 E1.50 INCH PAYNE OK EMERGENCY MNGR
1.5 INCH HAIL MEASURED AT HWY 177 AND 80TH.
&&
JTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 737 PM CDT Tue May 28 2019 TXZ085-086-088-089-290100- Wichita TX-Archer TX-Wilbarger TX-Baylor TX- 737 PM CDT Tue May 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wichita... northwestern Archer...southeastern Wilbarger and northeastern Baylor Counties Until 800 PM CDT... AT 735 PM CDT, a strong thunderstorm was located near Lake Diversion, moving northeast at 25 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... Locations impacted include... Holliday, Dundee, Mankins and Lake Diversion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3368 9902 3379 9909 3403 9879 3380 9861 TIME...MOT...LOC 0035Z 236DEG 22KT 3377 9898 BRB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL LANGSTON 35.95N 97.26W
05/28/2019 E1.75 INCH LOGAN OK PUBLIC
TWITTER REPORT WITH PICTURE. TIME BASED ON RADAR.
&&
JTThe Altus AFB radar (KFDR), 59 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
3 hail. Local standard time, as filed.
Time estimate from radar.
Dime size hail at bell road and Hwy 367. Time based on radar.
Spotternetwork reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831947, 831948, 831949.